Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC

May 29, 2017Duplin County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2017, 11:14 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 11:14 PM EDT (03:14 UTC)
Expired
May 30, 2017, 12:00 AM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Duplin County, NC, Lenoir County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:20 PM EDTTSTM WND DMGFaison, NCTREES DOWN
May 29, 11:23 PM EDTTSTM WND DMGFaison, NCMULTIPLE TREES AND POWERLINES DOWN THROUGHOUT FAISON. TREES AND POWERLINES DOWN ON TAYLOR TOWN ROAD AND FRIENDSHIP CHURCH ROAD. TIME ESTIMATED BY RADAR.
May 29, 11:35 PM EDTTSTM WND DMG5 Se Beautancus, NCTREES AND POWER LINES DOWN ON BEAUTANCUS RD NEAR TEARSHIRT RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS52 KMHX 300314
SVRMHX
NCC061-107-300400-
/O.NEW.KMHX.SV.W.0011.170530T0314Z-170530T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1114 PM EDT MON MAY 29 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lenoir County in eastern North Carolina...
  Northern Duplin County in eastern North Carolina...

* Until midnight EDT

* At 1114 PM EDT, a severe thunderstorm was located 9 miles northwest
  of Warsaw, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kinston, Warsaw, Mount Olive, Faison, Pink Hill and Calypso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3518 7783 3526 7783 3529 7764
      3507 7761 3501 7772 3498 7815 3508 7816
      3509 7817
TIME...MOT...LOC 0314Z 262DEG 37KT 3510 7819 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
253 
WWUS52 KMHX 300333
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
1133 PM EDT MON MAY 29 2017

NCC061-107-300400-
/O.CON.KMHX.SV.W.0011.000000T0000Z-170530T0400Z/
Lenoir NC-Duplin NC-
1133 PM EDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHWESTERN LENOIR AND NORTHERN DUPLIN COUNTIES...

At 1133 PM EDT, a severe thunderstorm was located 7 miles southeast
of Mount Olive, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kinston, Mount Olive, Pink Hill and Calypso. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3502 7809 3518 7812 3518 7808 3519 7805
      3519 7802 3518 7798 3517 7797 3517 7793
      3515 7789 3516 7789 3518 7783 3526 7783
      3529 7764 3528 7764 3507 7761 3504 7766
TIME...MOT...LOC 0333Z 261DEG 36KT 3513 7796 

HAIL...1.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:40 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 29, 9:40 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 PM EDT Mon May 29 2017

.SYNOPSIS...
A weak cold front will drift into the region tonight then drift
back north on Tuesday. The front will stall near the area
through mid to late week then dissipate.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 940 PM Monday...A weak front has settled into the
northern portion of eastern NC as evidenced by easterly flow to
the north of it and southerly flow south. Several weak areas of
low pressure will move along it during the next 48 hours causing
the boundary to meander north and south across the region. This
boundary is likely to be the focus of the heaviest
precipitation through Wed night or Thu but it's location will be
difficult to forecast as it will be strongly modulated by
convective outflows. As expected conditions are becoming more
favorable for convection with showers and storms advancing
toward the region from the south and west as a mid level
shortwave approaches the area. Expect current activity to
rapidly develop into our region between 11 PM and 1 AM /3-5Z/
becoming most numerous from 1 AM through 5 or 6 AM with the best
coverage of showers and storms still expected over the northern
portion of the area. SPC has lowed the severe threat to
"Marginal". 0-6km bulk shear will be increasing but instability
should tend to weaken after midnight with loss of heating and
increasing surface CINH. The loss of instability might be
counteracted by increasing moisture advection as PW values
increase to around 2" and as warm advection aids lift overnight
so will still have a chance for an isolated marginally severe
wind gust or hail. Could see some minor localized flooding in
low lying and poor drainage areas that receive frequent
downpours. Another warm night with low temperatures in the upper
60s to lower 70s inland and northern Outer Banks and the lower
to mid 70s along the southeast coast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 3 PM Monday...The combination of a stalled frontal
boundary near our CWA, strong mid-level shortwaves, and a deeper
plume of moisture in place versus recent days, will lead to a
decent chance of scattered showers and thunderstorms on Tuesday.
Expect more cloud cover with temperatures a few degrees cooler
than today. That cloud cover and increased precip will limit the
severe weather threat tomorrow and SPC has removed our area from
the Marginal threat for Tuesday. Will have PoPs in the 40-50 pct
range Tuesday...perhaps tapering a bit in the afternoon. High
temperatures will be in the mid 80s for most spots.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 3 pm Mon...An unsettled pattern will be the rule through
most of the long term period as shortwaves/disturbances move
through the region aloft, with a weak front lingering across or
near the area. These features will lead to continued low
confidence through the period due to timing and exact locations
of subtle short waves passing through the region. Models are
hinting at a better chance for showers/storms Sunday as a rather
deep upper trof pushes a surface cold front through the area.
Will cap PoPs at 50% for now on Sunday but later shifts may need
to increase to likely. Temps through Saturday continue quite
warm with 85-90 interior to around 80 on the beaches, with lows
in the upper 60s/lower 70s. Temps cool a bit Sunday into Monday
with highs lower to mid 80s with lows in the mid 60s to lower
70s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 940 PM Mon...Looking at the potential for periods of sub
VFR conditions from around midnight to 5 or 6 am tonight as
showers and strong thunderstorms develop and move across the
area. The NAM BUFKIT soundings indicated a period of IFR
ceilings at the TAF sites after 5 AM through much of Tuesday
morning as easterly low level flow develops over the area in the
wake of the overnight convection. The models differed on the
extent of the easterly flow and thus the extent of these
potential low clouds so will hold off from including them in the
forecast and continue to monitor. VFR conditions are then
expected from late Tue morning through the afternoon outside
scattered showers and storms which are forecast to redevelop
with diurnal heating.

Long Term /Tuesday Night through Saturday/...
As of 3 pm Mon...Mainly VFR through the period, though
occasional periods of sub-VFR in mainly aftn/evening showers
and storms each day. Surface winds will be from the west to
southwest, less than 10 knots Wed and Thu, and 10-15 knots Fri
and Sat.

&&

.MARINE...
Short Term /Tonight and Tuesday/...
As of 940 PM Monday...A weak front has drifted south into the
northern waters this evening and will likely stall along the
coast on Tuesday. Speeds are forecast to be 15 kt or less all
waters through Tuesday but the wind direction forecast is more
problematic due to the differing model solutions on frontal
location late tonight and Tuesday. South of Cape Hatteras and
over the southern half of the Pamlico Sound the flow should be
S/SW through the period. To the north wind direction will be
more variable with E/SE flow tonight becoming NW Tuesday. Seas
are forecast to remain 2-3 ft through Tuesday.

Long Term /Tuesday Night through Saturday/...
Waters north of Ocracoke...Mainly southwest winds Tue night
through Wed night, then shifting winds Thu as a front moves in
and becomes stationary along the coast. Winds will begin to veer
to south once again Thu night into Fri, then southwest on
Saturday. Speeds will be 5-15 knots and seas 2-4 feet through
Friday. On Saturday a stronger front will approach from the
north. Speeds will increase a bit to 10-20 knots with seas 2-5
feet.

Waters south of Ocracoke...Mainly southwest winds 5-15 kt
through Friday. Winds will increase to 15-20 knots Saturday as a
strong front drops south toward the area. Seas mainly 2-4 feet
through Friday, building to 3-5 feet Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME/CTC
NEAR TERM...JME/CTC
SHORT TERM...CTC
LONG TERM...HSA
AVIATION...JME/HSA/SGK
MARINE...JME/CTC/HSA
Hazardous weather outlook, May 29, 4:37 AM EDT, 18 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Mon May 29 2017

NCZ029-044>047-079>081-090>095-098-103-104-300845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
437 AM EDT Mon May 29 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will develop late today or this evening. A
couple of the storms could be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected Tuesday afternoon and evening. A
few of these storms could become strong with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 10:54 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1054 PM EDT MON MAY 29 2017

NCZ079-090>092-098-300345-
Greene-Onslow-Jones-Lenoir-Duplin-
1054 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JONES...LENOIR...
SOUTHWESTERN GREENE...NORTHWESTERN ONSLOW AND NORTHERN DUPLIN
COUNTIES...

At 1053 PM EDT, a strong thunderstorm was located near Clinton,
moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Kinston, Warsaw, La Grange, Mount Olive, Kenansville, Kinston
Regional Jetport, Faison, Pink Hill, Calypso and Hookerton.

LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
      3518 7798 3517 7797 3517 7793 3515 7789
      3516 7789 3518 7783 3534 7782 3538 7780
      3541 7781 3546 7758 3496 7751 3494 7815
      3508 7816 3509 7817
TIME...MOT...LOC 0253Z 263DEG 52KT 3509 7836

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:54 PM EDTSpecial Weather StatementMHXLenoir51 min
May 29, 11:53 PM EDTSevere Thunderstorm WarningMHXDuplin52 min
May 30, 12:00 AM EDTSpecial Weather StatementMHXLenoir45 min
May 30, 12:36 AM EDTSevere Thunderstorm WarningMHXDuplin, Onslow54 min
May 30, 1:07 AM EDTSpecial Weather StatementMHXOnslow38 min
May 30, 1:13 AM EDTSevere Thunderstorm WarningMHXCarteret, Jones, Onslow47 min
May 30, 1:16 AM EDTSpecial Marine WarningMHX44 min
May 30, 1:29 AM EDTSpecial Weather StatementMHXCraven46 min
May 30, 2:15 AM EDTSpecial Marine WarningMHX30 min
May 30, 2:51 AM EDTSpecial Weather StatementMHXDare24 min
May 30, 2:53 AM EDTSpecial Marine WarningMHX67 min
May 30, 3:05 AM EDTSpecial Marine WarningMHX55 min
May 30, 3:09 AM EDTSpecial Weather StatementMHXHyde36 min
May 30, 4:37 AM EDTSpecial Weather StatementMHXJones, Onslow53 min
May 30, 5:11 AM EDTSpecial Marine WarningMHX64 min
May 30, 7:34 AM EDTSpecial Weather StatementMHXCarteret56 min
May 30, 8:02 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Onslow43 min
May 30, 8:30 AM EDTSpecial Marine WarningMHX60 min
May 30, 8:37 AM EDTAreal Flood AdvisoryMHXCarteret, Craven, Onslow113 min
May 30, 8:41 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven49 min
May 30, 8:56 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Hyde49 min
May 30, 9:04 AM EDTSpecial Marine WarningMHX56 min
May 30, 9:52 AM EDTSpecial Marine WarningMHX53 min
May 30, 9:52 AM EDTSpecial Weather StatementMHXCarteret23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.